Breast Cancer in men

Tamoxifen and other hormonal treatments for breast cancer in men

Most breast cancers diagnosed in men respond to the hormones oestrogen and/or progesterone; they need these hormones to grow. It is very common for men to be prescribed a hormonal treatment after they have had their breast cancer surgery to block these hormones and so help to prevent the cancer returning. All breast cancers are tested (a hormone receptor test), using tissue from a biopsy or after surgery, to see if they will respond to hormone treatment. The hormonal treatment that is most commonly prescribed to men is tamoxifen, but some men also have used other drugs known as aromatase inhibitors (e.g. goserlin (Zoladex), fulvestrant (Faslodex), anastrozole (Arimidex), exemestane (Aromasin) or letrozole (Femara)). Usually it is recommended that the tamoxifen is taken for about five years.
 
All of the men we interviewed had taken tamoxifen, but only a few of them had taken other hormonal treatments, such as Zoladex or Arimidex. Men’s experiences of taking tamoxifen were very varied. A few experienced side effects that they felt they could not tolerate and they changed to a different drug, some experienced quite bad side effects to start with but these turned out to be quite short-lived, and some had very few or no side effects at all.
A few men talked about having menopausal-type symptoms, like hot flushes and night sweats. Some of them said that this made them more sympathetic to what women must experience at the menopause.
A few other men thought that taking tamoxifen had made them gain weight, although one or two men had lost weight whilst taking tamoxifen.
A few men said that they felt that tamoxifen had affected their libido or their sex drive. One man said that he had no sexual desire at all for a while which made him feel inadequate, but then it slowly came back. Another said that, because he had always had ‘too powerful’ a libido, he had sometimes wished that it would lessen. However, when his libido reduced whilst he was taking tamoxifen he then wanted it back. Another man said that he was ‘fine’ about his loss of libido because of the age that he was. Another man said that he could no longer ‘get aroused’. He expressed mixed feelings about this saying on the one hand that he felt “as though I’ve lost a part of me life, without a doubt” and that he wasn’t angry about it anymore “it’s just part of me now, it’s just .. doesn’t bother us”.
Another side effect that was reported by some men was tiredness, sleepiness or a feeling of lethargy.
Some men felt that their emotions had been affected by tamoxifen. A few men had been more tearful in the first year after their treatment and a few had noticed that they became angry more easily, or felt moody, impatient or intolerant but they were not sure whether this was because of the treatment or a reaction to being diagnosed with their illness. For example, one man described feeling more emotional, although these feelings soon passed, and another described a range of emotions, including anger, but he was unsure whether this was a result of the tamoxifen or a reaction to being diagnosed with breast cancer.
Several of the men, like HGV King, found it difficult to unravel one thing from another when trying to decide whether they had experienced side effects from taking tamoxifen. By the time they were taking tamoxifen, they had had to come to terms with their diagnosis, they had had surgery and possibly other treatments, and they might have experienced other things (such as giving up work) as a result of their illness.
Although most of the men thought they could attribute some side effects to tamoxifen, they generally felt that the benefits that they would gain from the treatment in the long term far outweighed the short term side effects. Some men had built daily reminders into their routine to help them remember to take their tablets.
A few men, however, found the side effects from tamoxifen too difficult to tolerate and stopped taking it or asked if they could try a different drug instead. David W felt ‘horrible’ whilst he was taking it and it ‘blew him up’. He took it for two years before it was agreed that he could stop taking it.
It is known that tamoxifen can increase the risk of a deep vein thrombosis. Although this is a rare complication, people might be advised to stop taking tamoxifen if they were due to have an operation. Bob had had a deep vein thrombosis after taking taxoxifen for 3 years; he was taken off tamoxifen and prescribed Zoladex (goserelin) instead. Tim had a thrombosis in his leg after a hip operation.

More information on hormone treatments is available from Breast Cancer Care, and women who have had tamoxifen and other hormonal treatments (Arimidex, Zoladex, Femeraetc ) describe their experiences on our ‘Breast Cancer in Women’ section.  Experiences as a man in different breast cancer treatment settings describes the disbelieving reactions that a few men experienced when they went to the chemist to pick up their tamoxifen prescription.

Last reviewed June 2017.
Last updated June 2017.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email